Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 71, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 21, 2019, 9:46 PM CDT for Republic County, Washington County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2019, 9:46 PM CDT (02:46 UTC)
- Expired
- Sep 22, 2019, 3:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.1
The text
As transmitted.
295
WGUS53 KTOP 220246
FFWTOP
KSC157-201-220845-
/O.NEW.KTOP.FF.W.0071.190922T0246Z-190922T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
946 PM CDT Sat Sep 21 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
East central Republic County in north central Kansas...
Northern Washington County in north central Kansas...
* Until 345 AM CDT.
* At 945 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 2 to 3
inches have already fallen and additional rainfall is expected.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hanover, Cuba, Morrowville, Haddam, Narka, Mahaska and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4000 9681 3990 9681 3980 9750 3989 9754
4000 9737
$$
Hennecke1 follow-up statement
777
WGUS73 KTOP 220837
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
337 AM CDT Sun Sep 22 2019
KSC157-201-220846-
/O.EXP.KTOP.FF.W.0071.000000T0000Z-190922T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-
337 AM CDT Sun Sep 22 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL REPUBLIC AND NORTHERN
WASHINGTON COUNTIES WILL EXPIRE AT 345 AM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4000 9681 3990 9681 3980 9750 3989 9754
4000 9737
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:36 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 21, 6:36 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Sat Sep 21 2019 .SYNOPSIS... Issued at 334 PM CDT Sat Sep 21 2019 20Z water vapor imagery showed an upper low lifting northeast through the northern plains into southern Canada with energy left behind over the four corners region. Southwesterly flow aloft continued across the central plains with a subtropical moisture plum seen streaming northwest from the gulf of California. A weak perturbation within the flow had aided some scattered storms to move across east central KS early in the afternoon. At the surface, low pressure has been gradually strengthening over southeast CO with a trough axis/frontal boundary extending north through north central KS and into northeast NEB. Dewpoints were generally in the lower 70s. && ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 334 PM CDT Sat Sep 21 2019 For tonight and Sunday, precip chances will increase as the energy over the four corners eventually lifts into the plains. Convection is expected to begin along the surface trough axis where decent insolation and convergence should eventually overcome the convective inhibition. Convective allowing models (CAMs) have been consistent in storms developing between 5 and 7 PM across north central KS. Instability should be favorable for severe storms with improving deep layer shear as the 500MB jet strengthens. Forecast hodographs continue to show favorable low level winds initially for the possibility of a tornado if a storm can remain discrete. However the forecast soundings eventually show a mid level weakness in the winds causing an inflection in the hodograph implying storm mergers will become more likely. Additionally the linear lift from the boundary may favor updraft interactions as models show development on the boundary. So there may be a brief window for a tornado as storms initiate and they remain discrete. But the more likely hazards will be large hail and damaging winds. Cloud cover and precip has limited destabilization further east across east central and parts of northeast KS. So it is unclear how far east the severe weather threat will exist. Since the synoptic scale dynamics and frontal boundary don't really move through eastern KS until Sunday morning, storms may tend to weaken late in the evening transitioning to a heavy rain threat through Sunday morning. The operational models are in good agreement with the upper wave lifting across northeast KS through Sunday afternoon with the front pushing into southern MO. So precip chances should be on the decrease through the afternoon with rain having moved out of the area by 00Z Monday. Models have again shown lower QPF amounts for the event. Think this may be due to the initial storms developing further north, but also the more widespread precip being delayed until Sunday morning. The 15Z SREF ensemble plums also show the envelope of possible outcomes diminishing with a clustering of rain amounts generally less than 2 inches for storm totals. Have continued the flash flood watch since there remains anomalously high moisture in the airmass. Also if storms start training, rainfall rates could quickly overcome the relatively high flash flood guidance values. .LONG TERM...(Sunday night through Saturday) Issued at 334 PM CDT Sat Sep 21 2019 Dry and cool weather is expected on Monday with lows falling into the lower and mid 50s. There is some potential for fog development Monday morning. Clouds and rain on Sunday are likely to keep high RH values in the boundary layer. Then as clouds clear out Sunday night and winds become light, radiational fog looks to become more likely. Have inserted a mention of fog into the forecast. The one element that casts some doubt is the dry air advection anticipated behind the front. But this may not be as big a factor if the boundary layer decouples early in the night. Good insolation is expected to help highs warm up into the upper 70s and around 80 for Monday afternoon. There continues to be a couple opportunities for precip for Tuesday through Friday. The first is a weak shortwave that propagates through the plains as the pattern splits and a closed upper low digs into the southwestern U.S. The second is when this closed low gets reabsorbed with the mean flow and lifts northeast through the plains on Friday. Models have not had the best consistency with these features so POPs are not terribly high. Temps look to remain seasonal with models absent of any strong temp advection. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 633 PM CDT Sat Sep 21 2019 For the 00z TAFs, the best chance for storms over the TAF sites will be late this evening through the overnight hours, with off- and-on showers and storms possible Sunday morning into the afternoon hours. MVFR cigs will be likely during that time before scattering out Sunday afternoon behind the exiting front. The frontal passage will result in southerly winds shifting to the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KSZ009>012- 021>024-026-034>040-054>056-058-059. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Hennecke
Hazardous weather outlook, Sep 21, 3:40 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 340 PM CDT Sat Sep 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 340 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms could develop across north central KS by 7 pm this evening. The most likely area to see this development is north of a line from Minneapolis to Marysville. Large hail up to 2 inches in diameter and damaging winds over 60 MPH are possible. A tornado cannot be ruled out either. Thunderstorms should spread east into northeast and east central Kansas through the night. The severe weather risk is forecast to transition to a heavy rain threat as storms move east. A flash flood watch remains in effect for much of the area. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms with heavy rainfall are likely through the day on Sunday. The flash flood watch continues until the early afternoon Sunday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed across north central Kansas between 5 and 9 pm. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Sep 21, 7:37 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 PM CDT Sat Sep 21 2019
KSZ008-009-220115-
Republic-Washington-
737 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbell to 4 miles north of Courtland.
Movement was northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, Narka and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 4000 9722 3991 9722 3974 9793 3992 9793
4000 9777
TIME...MOT...LOC 0037Z 230DEG 19KT 4000 9745 3984 9792
LaflinSpecial weather statement, Sep 21, 7:55 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Topeka KS 755 PM CDT Sat Sep 21 2019 KSZ021-022-220130- Clay-Riley- 755 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY AND EASTERN CLAY COUNTIES UNTIL 830 PM CDT... At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Wakefield, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clay Center, Wakefield, Leonardville and Green. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central and northeastern Kansas. LAT...LON 3921 9700 3925 9717 3947 9707 3941 9673 TIME...MOT...LOC 0055Z 211DEG 22KT 3926 9707
Special weather statement, Sep 21, 8:27 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Topeka KS 827 PM CDT Sat Sep 21 2019 KSZ008-020-220200- Republic-Cloud- 827 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 900 PM CDT... At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near Scottsville, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belleville, Scandia, Jamestown, Courtland and Norway. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3982 9793 3984 9764 3940 9771 3946 9793 TIME...MOT...LOC 0126Z 263DEG 28KT 3958 9793 Laflin
Special weather statement, Sep 21, 8:38 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
838 PM CDT Sat Sep 21 2019
KSZ008-020-220230-
Republic-Cloud-
838 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC AND EASTERN
CLOUD COUNTIES UNTIL 930 PM CDT...
At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Jamestown to 3 miles
northwest of Asherville. Movement was east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Concordia, Belleville, Clyde, Miltonvale, Cuba, Agenda and Aurora.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3983 9737 3931 9737 3931 9741 3940 9771
3984 9764
TIME...MOT...LOC 0138Z 269DEG 20KT 3976 9792 3957 9785 3943 9804
LaflinLocal storm report, Sep 21, 9:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
09/21/2019 M61 MPH CLOUD KS ASOS
&&Special weather statement, Sep 21, 9:17 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Topeka KS 917 PM CDT Sat Sep 21 2019 KSZ009-010-021-022-220300- Clay-Riley-Washington-Marshall- 917 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY... WASHINGTON...NORTHEASTERN CLAY AND MARSHALL COUNTIES UNTIL 1000 PM CDT... At 917 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Washington to 4 miles west of Oketo. Movement was southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Marysville, Washington, Blue Rapids, Frankfort, Hanover, Waterville, Linn, Greenleaf, Beattie, Barnes, Morrowville, Palmer, Oketo, Hollenberg and Bremen. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central and northeastern Kansas. LAT...LON 4000 9655 3969 9626 3945 9718 4000 9718 TIME...MOT...LOC 0217Z 303DEG 28KT 3982 9710 3998 9668 Laflin
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:30 PM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Sep 21, 7:37 PM CDT | Special Weather Statement | TOP | Republic | 38 min |
| Sep 21, 7:55 PM CDT | Special Weather Statement | TOP | Clay | 35 min |
| Sep 21, 8:06 PM CDT | Flash Flood Warning | TOP | Republic | 6 hr |
| Sep 21, 8:27 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Sep 21, 8:38 PM CDT | Special Weather Statement | TOP | Cloud | 52 min |
| Sep 21, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 52 min |
| Sep 21, 9:17 PM CDT | Special Weather Statement | TOP | Marshall, Washington | 43 min |
| Sep 21, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 48 min |
| Sep 21, 9:30 PM CDT | Areal Flood Advisory | TOP | Republic, Washington | 3 hr |
| Sep 21, 9:58 PM CDT | Special Weather Statement | TOP | Clay, Ottawa | 47 min |
| Sep 21, 10:17 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 43 min |
| Sep 22, 6:15 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Sep 22, 6:29 AM CDT | Special Weather Statement | TOP | Coffey | 46 min |
| Sep 22, 6:44 AM CDT | Special Weather Statement | TOP | Clay, Washington | 46 min |
| Sep 22, 9:33 AM CDT | River Flood Warning | TOP | Marshall | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.